Hail, Caddo
- When
- May 4, 10:05 AM CST
- Where
- Caddo County, 1.61 mi NW of Norton
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.347, -93.719
Nickel size hail fell in the St. Charles neighborhood south of the Southern Loop.
Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Very warm, moist, and humid air spread back north across East Texas, North Louisiana, Southwest Arkansas, and Southeast Oklahoma during the afternoon hours of May 3rd, along a strong southerly low level jet. This resulted in a moderately unstable air mass across the region, which lingered during the evening hours across Southeast Oklahoma, ahead of a upper trough that moved across the Southern Plains. This trough enhanced large scale forcing along the dryline across Central Oklahoma and North Texas, with scattered strong to severe thunderstorms developing over these areas, which shifted east northeast into the unstable air across portions of Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the late evening and early morning hours of the 14th. Numerous reports of damaging winds were received across these areas before the storms diminished during the early morning hours of the 4th.
These storms left behind a cold pool surface boundary across portions of East Texas, extreme Northwest Louisiana, and South-central Arkansas, which focused additional severe thunderstorm development from the late morning through the afternoon hours of the 4th, as large scale forcing again increased with the approaching upper trough atop the moderately unstable air mass along this mesoscale boundary. Additional reports of damaging winds were received across Deep East Texas, North Louisiana, and South-central Arkansas from these storms, before they spread southeast into Eastern and Southern Louisiana and Mississippi by mid and late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 4, 9:37 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1037 AM CDT Tue May 4 2021 .UPDATE... Any plans made today should account for impacts from severe thunderstorms, including large hail and damaging winds. As of 10:30 AM, the frontal boundary is clearly evident on radar, having crossed Marshall, TX in a line from Mount Enterprise, TX northwestward to Magnolia, AR. Convection is ongoing, with the most robust cluster of storms west of Lufkin, TX. Surface moisture ahead of the front continues to be plentiful with dew points exceeding the 70-degree mark. High-resolution guidance indicates storm initiations to continue along the front through the rest of the afternoon as it shifts eastward, with severe thunderstorms likely to occur in Deep East Texas and North-central Louisiana. Temperatures have been adjusted, especially ahead of the frontal boundary, to account for compressional heating. Winds and precipitation chances have all been updated to account for frontal position and current activity. Otherwise, all necessary forecast adjustments have been made. Severe Thunderstorm Watch #142 remains in effect for Deep East Texas until 1PM CDT, with a downstream watch likely this afternoon for parts of northeast Louisiana and eastward. /16/ && PREV DISCUSSION... /issued 655 AM CDT Tue May 4 2021/ AVIATION... A mix bag of ceilings expected through the TAF period as cold front moves across the area. Over the next several hours, showers and thunderstorms will start to develop near a frontal boundary as it slowly moves across the region. Ceilings may drop into IFR category along with reduced visibility during heaviest rain activity. Winds could also gusts up to 50kts with large as well. Expect gradual clearing behind the front and thunderstorms, with northwest winds and VFR conditions. /20/ && .PRELIMINARY POINT TEMPS/POPS... SHV 82 56 78 56 / 60 0 0 0 MLU 83 57 76 55 / 80 10 0 0 DEQ 74 48 76 51 / 20 0 0 0 TXK 77 53 75 55 / 40 0 0 0 ELD 82 52 76 51 / 60 0 0 0 TYR 77 53 77 56 / 30 0 0 0 GGG 78 53 77 54 / 50 0 0 0 LFK 80 56 79 56 / 80 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 16/20
Hazardous Weather Outlook National Weather Service Shreveport LA 448 AM CDT Tue May 4 2021 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-051000- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 448 AM CDT Tue May 4 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and thunderstorms will redevelop along a boundary situated from deep east Texas to southwest Arkansas and progress southeast through the day Tuesday. Storm activity is expected to remain south of the I-30 corridor. The primary threats associated with these storms are expected to be damaging winds, large hail, and locally heavy rainfall. An isolated tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected through the remainder of the work week, until thunderstorms chances return this weekend. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for today. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Shreveport LA
1015 AM CDT Tue May 4 2021
TXZ149-152-165-166-041600-
Cherokee TX-Angelina TX-Nacogdoches TX-San Augustine TX-
1015 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...ANGELINA...
WEST CENTRAL SAN AUGUSTINE AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL
1100 AM CDT...
At 1014 AM CDT, Doppler radar was tracking a strong thunderstorm near
Apple Springs, moving northeast at 55 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lufkin, Nacogdoches, Diboll, Hudson, Huntington, Wells, Melrose,
Woden, Pollok, Etoile, Forest, Burke, Appleby, Broaddus, Shawnee,
Clawson, Central, Redland and Homer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
eastern Texas.
LAT...LON 3110 9474 3115 9485 3123 9486 3126 9490
3128 9488 3130 9490 3132 9490 3134 9496
3138 9495 3142 9500 3144 9501 3145 9505
3147 9506 3147 9510 3149 9511 3150 9509
3152 9510 3178 9458 3128 9420 3109 9465
TIME...MOT...LOC 1514Z 240DEG 49KT 3124 9502
05Special Weather Statement National Weather Service Shreveport LA 1015 AM CDT Tue May 4 2021 LAZ001-TXZ138-151-041545- Caddo LA-Panola TX-Harrison TX- 1015 AM CDT Tue May 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CADDO PARISH... SOUTHEASTERN HARRISON AND NORTHEASTERN PANOLA COUNTIES UNTIL 1045 AM CDT... At 1015 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Elysian Fields, or 13 miles south of Marshall, moving northeast at 55 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shreveport, Greenwood, Waskom, Deberry, Elysian Fields, Jonesville and Bethany. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3222 9434 3238 9445 3267 9397 3239 9382 TIME...MOT...LOC 1515Z 239DEG 49KT 3235 9432 13
Special Weather Statement
National Weather Service Shreveport LA
1040 AM CDT Tue May 4 2021
TXZ152-153-165>167-041630-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
1040 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NACOGDOCHES...SHELBY...
CENTRAL ANGELINA...NORTHERN SAN AUGUSTINE AND NORTHWESTERN SABINE
COUNTIES UNTIL 1130 AM CDT...
At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woden, or 7 miles southeast of Nacogdoches, moving northeast at 55
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Nacogdoches, Center, San Augustine, Tenaha, Garrison, Melrose,
Patroon, Martinsville, Bland Lake, Neuville, Woden, Macune, Etoile,
Shelbyville, Appleby, Chireno, Jericho, Stockman, Chinaquapin and
Hurstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
eastern Texas.
LAT...LON 3126 9442 3169 9472 3185 9446 3184 9446
3185 9445 3198 9424 3198 9414 3153 9380
TIME...MOT...LOC 1540Z 236DEG 46KT 3154 9455
05Special Weather Statement
National Weather Service Shreveport LA
1044 AM CDT Tue May 4 2021
ARZ072-LAZ001>003-041630-
Columbia AR-Bossier LA-Caddo LA-Webster LA-
1044 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA COUNTY...
NORTHWESTERN WEBSTER...SOUTHWESTERN CADDO AND BOSSIER PARISHES UNTIL
1130 AM CDT...
At 1044 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plain Dealing to near Greenwood. Movement
was northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Shreveport, Bossier City, Springhill, Greenwood, Blanchard, Benton,
Cullen, Plain Dealing, Cotton Valley, Sarepta, Emerson, Belcher,
Shongaloo, Eastwood, Fosters, Welcome, Alden Bridge, Ferguson, Cross
Lake and Bodcau.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 9322 3302 9324 3299 9324 3238 9367
3237 9404 3247 9404 3302 9362 3302 9349
3305 9349 3314 9313
TIME...MOT...LOC 1544Z 240DEG 41KT 3294 9364 3246 9402
05PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL BLANCHARD 32.59N 93.89W
05/04/2021 M0.50 INCH CADDO LA AMATEUR RADIO
1/4 TO 1/2 INCH HAIL, HEAVY RAIN AND
LIGHTNING.
&&
25Special Weather Statement
National Weather Service Shreveport LA
1054 AM CDT Tue May 4 2021
LAZ001-002-010-041700-
De Soto LA-Bossier LA-Caddo LA-
1054 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO...SOUTHERN
CADDO AND SOUTHERN BOSSIER PARISHES UNTIL NOON CDT...
At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Stonewall, or 12 miles southwest of Shreveport,
moving northeast at 35 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Shreveport, Bossier City, Haughton, Greenwood, Stonewall, Eastwood,
Fosters, Ferguson, Curtis, Spring Ridge, Fillmore, Bodcau, Koran,
Keithville, Mc Dade, Frierson, Princeton, Caspiana, Taylortown and
Elm Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 PM CDT for northwestern
Louisiana.
LAT...LON 3235 9405 3238 9404 3263 9353 3243 9344
3241 9344 3241 9343 3240 9342 3238 9343
3237 9341 3236 9340 3230 9343 3220 9396
TIME...MOT...LOC 1553Z 244DEG 30KT 3232 9393
05The Shreveport radar (KSHV), 16 km away, was scanning. The volume nearest the first event began at 16:03 UTC.
19 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel size hail fell in the St. Charles neighborhood south of the Southern Loop.
A tree was blown down onto Highway 2 in Shongaloo.
Several trees were blown down across Southern Bossier Parish.
A tree was blown down on Highway 80 East.
Trees and power lines were downed across Western De Soto Parish.
A tree fell across high voltage power lines northeast of Stanley.
A large tree was blown down across Highway 84, blocking both lanes of traffic.
Trees were blown down on Highway 80 between Arcadia and Gibsland.
Trees were downed near Flora and Provencal along Highway 120.
Trees and power lines were downed across Southern De Soto Parish, especially in the Pelican area.
Trees and power lines were downed across Eastern De Soto Parish.
Numerous trees and power lines were downed across Natchitoches Parish.
Shingles were blown off the roof of a home in Farmerville.
A tree was blown down onto Highway 471 near the Grant Parish line.
A tree was blown down across Highway 144 in Calhoun.
Trees were downed in Western Ouachita Parish near the Cheniere community.
A tree was blown down on Highway 505 near Weston.
Trees were downed near Goldonna.
Several trees were downed on Highway 146 near Chatham.
Multiple trees were downed across Caldwell Parish.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947255, 947261, 947257, 947258, 947268, 947259, 947260, 947256, 947265, 947262, 947263, 947264, 947266, 947273, 947267, 947269, 947271, 947270, 947272, 947274.